Family Practice International
CLINICAL INFORMATION FROM THE INTERNATIONAL FAMILY MEDICINE LITERATURE
Am Fam Physician. 2000 May 15;61(10):3154-3157.
Diagnosing and Treating Patients with Otosclerosis
(Great Britain—The Practitioner, February 2000, p. 70.) In patients with otosclerosis, recurrent phases of bone formation and resorption in the ear result in otosclerotic fixation of the stapes in the oval window. The condition is hereditary and usually occurs in persons in their 20s and 30s. Patients report progressive bilateral conductive hearing loss, which may be improved in a noisy environment (paracusis). Tinnitus may be severe. Besides history, the diagnosis is usually made by conductive loss on audiometry with absent stapedial reflexes. The first line of management is use of hearing aids. Stapedectomy and insertion of prostheses are usually successful but carry a small risk of loss of remaining hearing.
Presentation and Treatment of Myasthenia Gravis
(China—Hong Kong Practitioner, January 2000, p. 8.) Myasthenia gravis is an autoimmune condition in which autoantibodies are developed against the acetylcholine receptors of neuromuscular junctions. The disease presents as fluctuating weakness and fatigability of voluntary muscles. The muscles of the eyes, head and neck are most commonly affected. Diplopia or unilateral ptosis are the initial symptoms in approximately one half of cases. In severe cases, limb and trunk muscles are involved and respiratory function may be compromised. Myasthenia gravis may be life-threatening when respiratory muscles are affected. Initial symptoms may be subtle and only apparent at the end of the day or when the patient is fatigued. Other autoimmune conditions, such as thyroid diseases and rheumatoid arthritis, are more common in myasthenia gravis patients and their families. The diagnosis is confirmed by the tensilon test, electromyographic studies and the finding of elevated acetylcholine receptor antibodies. Treatment strategies include therapy with cholinesterase inhibitors such as pyridostigmine, immunosuppression with corticosteroids or azathioprine, plasmapheresis and thymectomy. Exacerbations of myasthenia gravis may be precipitated by the use of anesthesia, narcotics or sedatives.
Prevention for Patients with Diabetic Nephropathy
(Canada—Canadian Family Physician, March 2000, p. 636.) Diabetes mellitus is the most common cause of end-stage renal failure and the incidence of diabetic renal complications is increasing. Approximately 40 percent of patients with type 1 diabetes (formerly known as insulin-dependent diabetes) and 10 percent of patients with type 2 diabetes (formerly known as non–insulin-dependent diabetes) develop renal failure. Several pathologic processes contribute to diabetic nephropathy, including glomerular hypertrophy, sclerosis and nephron loss. In the initial stage, hyperglycemia increases the glomerular filtration rate and causes glomerular hypertrophy. This condition is already established in 40 percent of patients at the time of diagnosis with diabetes. The microalbuminuric stage develops approximately five years after diagnosis in patients with type 1 diabetes but may occur earlier in patients with type 2 diabetes. Up to 300 mg of albumin may be excreted daily. Good glycemic control and introduction of angiotensin-converting enzyme (ACE) inhibitors can retard progression of nephropathy at this stage. At more advanced stages of diabetic nephropathy, overt proteinuria, hypertension and reduction in creatinine clearance develop. Patients rapidly progress to require dialysis or transplantation. Aggressive prevention is advocated for diabetic nephropathy. Primary prevention includes early detection of diabetes, glycemic control, screening for microalbuminuria, control of hypertension and smoking cessation. The key issues in secondary prevention are glycemic control, reduction of hypercholesterolemia, control of hypertension, smoking cessation, use of ACE inhibitors and possibly restriction of dietary protein.
Vocal Fold Lesions in Adults with Voice Disorders
(China—Hong Kong Practitioner, February 2000, p. 71.) Vocal nodules are benign, symmetric areas of thickening on the medial edge of the vocal folds, usually at the junction of the anterior and middle one third of vocal cords. The nodules may be caused by vocal abuse (phonotrauma) and cause incomplete closure of the vocal folds. Patients frequently report that symptoms of hoarseness, throat discomfort and easy vocal fatigue gradually increase throughout the day. Most patients respond to voice rest and speech therapy, but surgery may be necessary in selected cases. Vocal cysts are also benign lesions occurring on the edge of the vocal folds, but cysts are usually unilateral and require surgical excision. Vocal polyps are unilateral pedunculated lesions that occur predominantly in men and are associated with smoking and vocal abuse. Vocal polyps result in hoarse, rough, low-pitched speech and usually require surgery.
Educating and Treating Patients with Otic Barotrauma
(Great Britain—The Practitioner, February 2000, p. 96.) Changes in air pressure in the ear may result in barotrauma if the normal function of the eustachian tube is compromised. The most common situation is airline travel in a person with inflammation, but scuba diving can also produce significant barotrauma. Patients complain of ear pain and loss of hearing. Uncompensated air pressure changes cause distortion and increased vascularization of the tympanic membrane followed by edema of the middle ear mucosa and even bleeding into the middle ear. Rapid air pressure changes may result in perforation of the tympanic membrane. Symptoms are usually relieved by analgesics and decongestants. Perforations usually heal well without intervention. Prevention of barotrauma is based on avoiding pressure changes if possible and taking measures to enhance eustachian tube efficiency. Use of systemic decongestants or topical nasal decongestants before airline travel can be helpful, and patients can be taught techniques to enhance eustachian tube patency.
Is It Safe to Use Anxiolytics During Pregnancy?
(Canada—Canadian Family Physician, March 2000, p. 549.) Approximately 2 percent of pregnant women receiving Medicaid use benzodiazepines. Many more women may take these drugs during pregnancy—some deliberately and some because they are unaware of the pregnancy when taking the medication. Some studies have linked benzodiazepine use during pregnancy to facial cleft and skeletal abnormalities in the fetus, but the evidence has been inconsistent and difficult to evaluate. A review of seven cohort studies did not show any association between benzodiazepine use during pregnancy and major malformation in the fetus. Case-control studies, however, show a small but significant increased risk of oral cleft lesions when benzodiazepines are used by the mother in the first trimester. These findings led a team of Canadian experts to recommend screening with ultrasonography in cases of fetal exposure to benzodiazepines during organogenesis. They also caution that benzodiazepine use in late pregnancy could cause withdrawal symptoms in neonates.
Copyright © 2000 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions